Thunderstorm Wind, Cambria
- When
- December 3, 2:15 AM EST
- Where
- Cambria County, Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -78.920
Thunderstorm winds estimated near 60 mph downed trees and wires.
A low-topped squall line raced northeast across central Pennsylvania during the early morning hours before sunrise, producing damaging winds with measured peak gusts between 60 to 85 mph. The intense winds resulted in two injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A low-topped squall line raced northeast across central Pennsylvania during the early morning hours before sunrise, producing damaging winds with measured peak gusts between 60 to 85 mph. The intense winds resulted in two injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 3, 1:13 AM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 113 AM EST THU DEC 3 2009 .SYNOPSIS... A STORM SYSTEM OVER THE OHIO VALLEY WILL LIFT NORTHWARD AND ACCELERATE INTO NORTHERN NEW ENGLAND BY TOMORROW NIGHT. A NOTICEABLY COLDER AIRMASS WILL FILTER INTO THE AREA FOR LATER IN THE WEEK...RESULTING IN BELOW NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... DRY SLOT HAS ALREADY REACHED THE LAURELS WITH MOST OF WV AND SOUTHWEST PA DRYING OUT AT THIS HOUR. GOOD BOUNDARY LAYER MIXING IN THIS REGION WITH SFC WIND GUSTS EXCEEDING 40 KTS AT KLBE. THIS WILL CONTINUE TO BE THE CASE OVERNIGHT WITH TRACK OF 500 MB SHORTWAVE FAVORABLE TO PRODUCE SIMILAR GUSTS INTO THE LAURELS. WILL ISSUE WIND ADVISORY SHORTLY FOR THE LAURELS VALID THROUGH 15Z THU. ELSEWHERE...RAIN SHIELD WILL CONTINUE TO LIFT NORTH AND EAST AS DRY SLOT RAPIDLY. SREF PLUMES AGREE IN GENERALLY A HALF TO ONE INCH AMOUNTS AROUND THE AREA WITH THE PEAK OF THE RAIN BETWEEN ABOUT 6PM TO MIDNIGHT. AWAY FROM THE LAURELS...COULD BE SOME GUSTY SOUTHERLY WINDS AT TIMES ELSEWHERE AS A STRONG SSE LOW LEVEL JET SURGES UP INTO THE REGION. EASTERN AREAS SHOULD REMAIN COLD AIR DAMMED SO THAT SHOULD LIMIT GUST POTENTIAL TO THE 20-30KT RANGE. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... IF THERE IS ANY STEADY RAIN EARLY THURS IT SHUD BE EXITING NERN PA RATHER EARLY IN THE DAY. WE SHOULD SEE A GUSTY WSW WIND DEVELOP AS THE OCCLUSION RACES DOWN THE ST LAWRENCE RIVER. THE STRONGEST 850 WINDS WILL HAVE LIFTED NE OF THE AREA WITH THE PARENT LOW SO WESTERLY GUSTS TOMORROW SHOULD NOT BE EXCESSIVE...MAINLY IN THE 20-30MPH RANGE. MOST PRECIP THAT FALLS DURING THE BULK OF THE DAY SHOULD BE THE NORMAL POST FRONTAL SHOWERY TYPE THAT TYPICALLY WILL BE CONFINED MAINLY TO THE AREAS DOWNWIND OF THE LAKES AND THE HIGHER ELEVATIONS OF THE LAURELS. COULD SEE SOME SNOW FLAKES MIX IN AT TIMES BY THE END OF THE DAY...BUT IT IS DECEMBER AND THAT IS PRETTY MUCH NORMAL FOR THE TIME OF YEAR. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... RAPIDLY MOVING ANOMALOUS SFC LOW PRES WILL BE WELL INTO NEW ENGLAND AND MOVING INTO SERN CANADA BY THUR NGT. CAA WILL BE UNDERWAY ACROSS PA...RESULTING IN A CHANGEOVER TO SHSN BY THUR NGT WHERE PRECIP LINGERS IN THE HIGHER ELEVATIONS OF THE WEST...BUT LLVL TRAJECTORIES APPEAR TO BE TO WLY FOR SIG LK MSTR CONNECTION. THE UPPER LEVEL FLOW IS MORE SWLY...WHICH IS ALSO NOT FAVORABLE. THE EXCEPTION PERHAPS COULD BE ACROSS FAR NW WARREN CO WHERE UP TO AN INCH MAY FALL. THE NOTICEABLY COLDER AIRMASS WILL BE DIRECTED INTO THE REGION BEHIND A BRISK WLY WIND WHICH WILL BE DIMINISHING THU NIGHT. LINGERING SHSN ACTIVITY SHUD BECOME MORE DISORGANIZED ON FRIDAY AS SFC HIGH PRES SHIFTS NEWD FM THE MID MS VLY. THE EVOLVING LW TROUGH ENCOMPASSING MUCH OF THE CONUS LATER THIS PERIOD IS ADVERTISED BY THE GLOBAL MODELS AND ENSEMBLE GUID TO TRANSITION INTO A MULTI-STREAM PATTERN HEADING INTO NEXT WEEK. ENERGY ROTATING AROUND ITS BASE ACROSS THE SRN PLAINS SHOULD INDUCE A SFC LOW OVR THE ERN GOMEX OR GULF STREAM BY THE TIME IT REACHES THE LWR MS VLY SAT. MDL CONSENSUS PUSHES THIS SYSTEM TO THE EAST AS IT REACHES THE MID ATLANTIC STATES...KEEPING THE SYS OFFSHORE...ALTHOUGH JUST A LOW CHANCE FOR PRECIP HELD ON TO ACROSS THE SE COUNTIES IF THE EASTWARD TURN BEGINS A LITTLE LATER. THEN HIGH PRES REMAINS IN CONTROL OF REGIONAL WEATHER INTO EARLY NEXT WEEK AS TEMPS SLOWLY MODERATE AHEAD OF NEXT SYSTEM PROGGED FOR MIDWEEK. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... POOR FLYING CONDS WILL PREVAIL ACROSS THE REGION TONIGHT AHEAD OF/WITH STORM SYSTEM LIFTING NORTH THRU THE OHIO VALLEY. DRY SLOT CROSSING CENTRAL PA ATTM WITH ONLY ISLD SHOWERS REMAINING IN WAKE OF MAIN PCPN SHIELD. SO CIGS AND ESP VSBYS WILL IMPROVE FOR A TIME EARLY THIS AM...BUT PROB NOT OUT OF CATEGORY FOR THE MOST PART. RAIN SHWRS/ISLD TSRA MOVE ACROSS CENTRAL PA WITH COLD FRONT BETWEEN 07 AND 12Z BRINGING CIGS/VSBYS BACK DOWN. WILL CONTINUE CB APPENDAGE TO ALL BUT THE BFD TERMINAL. COLD FRONT WILL PUSH THRU THE AREA BTWN 08Z-12Z...ACCOMPANIED BY A WIND SHIFT TO THE WEST WITH GUSTS LIKELY BTWN 30-40KTS. FREQUENT GUSTS FROM THE W ARND 30KTS SHOULD AFFECT THE AREA THRU THURS AFTN. LAKE EFFECT MOISTURE WILL PRODUCE SCT -SHRA AND MVFR CIGS WEST AND CENTRAL PA...WHILE VFR SHOULD PREVAIL IN THE EAST. OUTLOOK... FRI...VFR/MVFR W. VFR ELSEWHERE. SAT...MVFR POSS SE. VFR ELSEWHERE. SUN...VFR. MON...VFR LIKELY. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR PAZ024-033. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE/DEVOIR SHORT TERM...LA CORTE LONG TERM...RXR AVIATION...FITZGERALD/GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 553 AM EST WED DEC 2 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-031100- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 553 AM EST WED DEC 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EST THU DEC 3 2009
PAZ017-024-025-033-034-030745-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-SOMERSET PA-
146 AM EST THU DEC 3 2009
...A LINE OF SHOWERS WITH STRONG WIND GUSTS AND EMBEDDED THUNDER
WILL AFFECT BEDFORD...CAMBRIA...SOMERSET...WESTERN BLAIR AND WESTERN
CLEARFIELD COUNTIES...
AT 142 AM EST...A LINE OF SHOWERS WITH STRONG WIND GUSTS WAS LOCATED
FROM CRANBERRY TO 28 MILES SOUTH OF ACCIDENT...MOVING NORTHEAST AT
50 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF
SHOWERS...ALONG WITH BRIEF HEAVY RAIN.
THESE SHOWERS WILL BE NEAR SEVEN SPRINGS...MOUNT DAVIS...AND
CASSELMAN AROUND 150 AM...SOMERSET...SALISBURY...ROCKWOOD...AND
MEYERSDALE AROUND 200 AM...WELLERSBURG...STOYSTOWN AND SHANKSVILLE
AROUND 210 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 157...I-80 BETWEEN
MILE MARKERS 97 AND 109...I-99 BETWEEN MILE MARKERS 0 AND 30.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 119...ROUTE
219...ROUTE 220...ROUTE 322...ROUTE 422...STATE ROAD 56...STATE ROAD
153.
LAT...LON 3971 7939 3974 7942 3982 7937 3985 7942
3990 7941 4008 7928 4011 7919 4037 7899
4064 7884 4119 7879 4121 7866 4125 7864
4125 7857 3999 7833 3975 7836 3972 7838
EXPERIMENTAL
FORECASTER: STEINBUGLThe State College radar (KCCX), 102 km away, was scanning. The volume nearest the first event began at 07:14 UTC.
8 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated near 60 mph downed trees and wires.
Thunderstorm winds estimated near 60 mph downed trees and wires.
Thunderstorm winds estimated near 60 mph sent a trampoline through the windshield of a moving truck on U.S. Route 220. The driver of the truck sustained injuries, to which the extent are unknown.
The Williamsport ASOS (IPT) measured a peak wind gust of 55 knots.
Thunderstorm winds estimated near 70 mph toppled a large tree onto a home on North Mine Road just east of Lebanon. One person was seriously injured as the tree crashed through the roof of the home.
A trained spotter east of Lebanon measured a thunderstorm wind gust of 85 mph.
TV-meteorologist measured a 75 mph thunderstorm wind gust at WGAL in Lancaster.
Thunderstorm winds estimated near 60 mph toppled trees and wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198417, 198418, 198419, 198420, 198421, 198422, 198423, 198424.